Missouri, 2006Flash Flood in Missouri, July 4, 2006
July 4, 2006 · NWS EAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 2:31 AM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Jul 4, 2:31 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 AM CDT TUE JUL 4 2006
.DISCUSSION...
EARLY MORNING SATELLITE IMAGERY SHOWS A COMPLEX PATTERN DOMINATING
THE CENTRAL PLAINS THIS MORNING. A SMALL CUTOFF LOW CONTINUES TO
SPIN AROUND OVER CENTRAL TEXAS...EMBEDDED WELL WITHIN THE EAST EDGE
OF A AMPLIFIED WEST CONUS RIDGE. A CURSORY INSPECTION OF THE WATER
VAPOR IMAGERY CONTINUES TO SHOW ABUNDANT MOISTURE WRAPPING NORTH
THROUGH THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS. MEANWHILE THE
CUTOFF LOW HAS LENT ITS ASSISTANCE TO RETURNING GULF MOISTURE. A
MORE DETAILED INSPECTION ILLUMINATES THE PRESENCE OF A SHORTWAVE
MOVING EAST THROUGH IOWA AND NORTHERN MISSOURI.
AT THE SURFACE TWO BOUNDARIES CAN BE FOUND ACROSS THE PLAINS. THE
FIRST IS A WEAKLY DEFINED BOUNDARY STRETCHING FROM MHK EAST
NORTHEAST TO THE NORTH OF MCI TO JUST SOUTH OF IRK. THE SECOND FRONT
IS BETTER DEFINED BY THE DEWPOINT DISCONTINUITY ACROSS IT AND IS
FOUND FARTHER NORTH. THIS FRONT MARKS THE BOUNDARY BETWEEN THE HOT
MOIST AIRMASS CURRENTLY OVER THE CENTRAL PLAINS AND THE COOL DRY
CANADIAN AIRMASS SHIFTING SOUTH IN THE NORTHWEST FLOW OF THE
NORTHERN PLAINS. THE WEAKER BOUNDARY IN MISSOURI APPEARS TO BE THE
FOCUS FOR OVERNIGHT CONVECTION. NOT BECAUSE ANY OF IT IS SURFACED
BASED...BUT BECAUSE IT IS COINCIDENT WITH THE NORTHERN EDGE OF THE
HIGHER THETA-E AIRMASS ALOFT AT 850MB AND ABOVE.
YESTERDAYS AND THIS MORNINGS ACTIVITY HAS RANGED AROUND AND NORTH OF
THE MISSOURI RIVER THUS FAR. HOWEVER...WITH THE LOW LEVEL JET
GETTING INTO THE ACT IN EASTERN KANSAS THE ACTIVITY IS BEGINNING TO
WORK ITS WAY FARTHER SOUTH IN EASTERN KANSAS. THESE STORMS WILL MOVE
EAST THIS MORNING AS THE JET VEERS INTO A WEST TO EAST ORIENTATION
AS THE SHORTWAVE MOVES EAST. THIS IS EXPECTED TO BRING RAIN TO THE
MUCH OF THE SOUTHERN REACHES OF THE FORECAST AREA BY SUNRISE.
THE WEIGHT OF THE COLD AIR GENERATED BY THE RAINFALL OVERNIGHT..AND
THE HIGH PRESSING SOUTH...WILL FORCE CONVECTION SOUTH. MODEL
CONSENSUS BETWEEN THE GFS AND WRF BACKS THIS IDEA UP AS THEY SHOW
ACTIVITY ALONG AND SOUTH OF THE MISSOURI RIVER THROUGH NOON. KEPT
LIKELY POPS ALONG THE SOUTHEASTERN EDGE OF THE FORECAST
AREA...TAPERING TO CHANCE POPS FROM KANSAS CITY THROUGH KIRKSVILLE.
AFTERNOON HOURS WILL SEE MOST ACTIVITY SHIFT INTO CENTRAL AND
SOUTHERN MISSOURI. WITH MODEL SOUNDINGS INDICATING A LACK OF ANY
CAP...STORMS ARE EXPECTED...BUT WITH NO STRONG FEATURE SUCH AS AN
UPPER LEVEL WAVE OR FRONTAL CONVERGENCE TO FOCUS ACTIVITY COVERAGE
SHOULD BE LIMITED ENOUGH TO ONLY WARRANT CHANCE POPS.
OTHERWISE...ONLY MINOR MODIFICATIONS WHERE MADE TO OUR TEMPERATURES
OVER THE NEXT FEW DAYS.
&&
.PREVIOUS DISCUSSION...
140 PM...
SIGNIFICANT CHANGES TO OCCUR THE NEXT COUPLE OF DAYS AS THE THREAT
OF CONVECTION WILL DRAMATICALLY INCREASE TONIGHT AND TUESDAY...
ALONG WITH A PUSH OF COOLER AND DRIER AIR. THE FORECAST STILL
REMAINS RATHER TRICKY AS THE CONVECTIVE TIMING AND HOW QUICKLY THE
COOLER AIR WORKS SOUTH IS STILL A LITTLE UNCERTAIN.
OVERALL...PREFER THE NAM MASS FIELDS THE NEXT COUPLE OF DAYS. ALSO
PREFER THE LESS NOISY PRECIPITATION PATTERN OF THE WRF.
HOWEVER...THE GFS DOES APPEAR TO HAVE ITS LOCATION OF THE PRECIP
SHIELD CORRECT FOR TONIGHT AND EARLY TUESDAY.
FIRST CONCERN IS A WEAK SHORTWAVE TROUGH MOVING SLOWLY EAST ALONG
THE KS AND NEB BDR NORTH OF RSL. STRONGEST ELEVATION CONVECTION
APPEARS TO BE TIED TO THE H8-H7 THETAE RIDGE NOTED IN THE VICINITY
OF AN OLD DECAYING BOUNDARY FM GRI TO NR OMA. REINFORCING SHOT OF
COOLER AIR APPEARS TO BE READY TO DESCEND INTO NRN NEB AND NRN IA
LATE THIS AFTN WITH THIS COOLER AIR MASS NOT TO REACH THE I-70
CORRIDOR UNTIL LATE TUESDAY AFTN.
THE SHORTWAVE TO OUR WEST WILL HELP TO DEVELOP A LARGE AREA OF
SHOWERS AND THUNDERSTORMS TONIGHT THROUGHOUT XTRM NE KS AND NRN MO.
SEVERE WX DOES NOT APPEAR TO BE A THREAT DUE TO WEAK SFC-6KM
SHR...POOR LAPSE RATES AND MUCAPES FM 1000-2000 J/KG.
THE CONVECTIVE COMPLEX WILL SAG SOUTH TO THE I-70 CORRIDOR SHORTLY
AFTER MIDNIGHT AS THE WEAK LLJ VEERS AND THE H8-H7 THETA-E RIDGE
BECOMES ORIENTED FROM WEST CENTRAL TO CENTRAL MO. THE AIR MASS IS
EXPECTED TO BE QUITE MOIST THROUGH THE MORNING HOURS WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES.
PRIOR TO THE DEVELOPMENT TONIGHT...A WEAK OUTFLOW BOUNDARY HAS
DEVELOPED FROM THIS MORNINGS CONVECTION IN NW MO. THE BOUNDARY IS
LOCATED FROM MCI TO IRK. THIS BOUNDARY IN CONJUNCTION WITH
DIFFERENTIAL HEATING THAT IS NOTED ON THE SE EDGE OF AC FIELD...WILL
LIKELY GENERATE SCT CONVECTION. THE CONVECTION MAY BECOME MARGINALLY
SEVERE WITH DAMAGING WINDS POSSIBLE DUE TO COLLAPSING DOWNDRAFTS.
OTHERWISE...CORFIDI VECTORS SHOW A VERY SLOW PROPAGATION TO SOUTH OF
THE TROPICAL LIKE MCS OVERNIGHT WITH A WEAK HINT OF TRAINING
POSSIBLE. HOWEVER...ANY TRAINING OF ECHOES SHOULD BE KEPT TO MINIMUM
AS THE STRONGEST CONVECTION WILL MOVE SLOWLY SOUTH WITH THE THETAE
RIDGE. REGARDLESS...HEAVY RAINFALL AMOUNTS ARE POSSIBLE...BUT WITH
VERY DRY CONDITIONS...NO HEADLINES ARE NEEDED.
THE PRECIPITATION WILL LIKELY LINGER ACROSS THE SRN CWA TUESDAY
MORNING. ALTHOUGH THE CONVERGENCE ALONG THE COLD FRONT TUESDAY AFTN
IS EXPECTED TO BE WEAK...CONVECTION MAY REDEVELOP ALONG THE BOUNDARY
NEAR INTERSTATE 70 AS THE SOUNDINGS ARE INDICATING LITTLE IF ANY
CAP. WILL KEEP CHCS LOW DURING THE AFTN.
THE COOLER AND DRIER AIR WILL WEDGE ITS WAY INTO MO TUESDAY NIGHT
WITH A COOLER AND DRIER DAY ON WEDNESDAY.
DB
VERY LITTLE IN THE WAY OF SENSIBLE WEATHER IN THE MEDIUM RANGE WITH
COOL MODIFIED CANADIAN HIGH PRESSURE GIVING WAY TO BUILDING MIDLEVEL
HEIGHTS AND RETURN FLOW BY THE END OF THE WEEK. MODEL DIFFERENCES
INTO THE WEEKEND BEGIN TO ARISE CONCERNING THE STRENGTH OF THE RIDGE
AXIS...AND THE POSSIBILITY OF SHORTWAVE ENERGY FROM AN ACTIVE EAST
PACIFIC JET BREAKING THROUGH THE TOP OF THE RIDGE AND INITIATING
CONVECTION IN NWLY FLOW. SIGNIFICANT SPREADS IN ENSEMBLE SOLUTIONS
AND POOR RUN TO RUN CONSISTENCY AMONG ALL OPERATIONAL MODELS
PRECLUDES THE MENTION OF PRECIPITATION JUST YET IN THE MEDIUM RANGE.
LATER SHIFTS WILL NEED TO MONITOR MODEL TRENDS REGARDING RIDGE
STRENGTH AND POSITIONING...AND THE IDENTIFICATION OF ANY
PARTICULARLY ACTIVE SHORTWAVE WHICH COULD TEMPORARILY BREAK DOWN THE
RIDGE.
21
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO EAX
Hazardous weather outlook, Jul 4, 5:00 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUL 4 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT TUE JUL 4 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE ONGOING THIS MORNING ALONG AND SOUTH OF THE
MISSOURI RIVER WITH SHOWERS FARTHER NORTH. THESE STORMS WILL TRAIN
FROM WEST TO EAST BRINGING PERIODS OF HEAVY RAIN TO LOCATION FROM
KANSAS CITY...TO CONCORDIA...FAYETTE AND POINTS SOUTH. NO SEVERE
THUNDERSTORM ACTIVITY WILL OCCUR WITH THESE STORMS...BUT HEAVY RAIN
MAY CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY ACROSS CENTRAL
MISSOURI WHERE SEVERAL ROUNDS OF HEAVY RAIN OCCURRED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...THOUGH SPOTTERS WITH RAIN
GAUGES ARE ENCOURAGED TO PHONE IN RAINFALL TOTALS.
CUTTER
Flash Flood, Howard
- When
- July 4, 8:20 AM CST to 10:00 AM CST
- Where
- Howard County, 3 mi NE of Fayette
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Several county roads closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 4, 20061 death · 4 injured · 1 event
- Hail in Washington, July 4, 2006$28 million · 1.25 in hail · 3 events
- Hail and Damaging Wind in Washington, July 4, 2006$4.2 million · 1.25 in hail · 2 events
- Damaging Winds in Maryland, July 4, 2006$1.5 million · 55 kt wind · 11 events
- Tornadoes and Damaging Winds in Colorado, July 4, 2006$1.0 million · F0 · 4 events
- Hail and Damaging Winds in Virginia, July 4, 2006$360,000 · 1 in hail · 20 events
- Flash Flood and Hail in Virginia, July 4 to 5, 2006$242,000 · 70 kt wind · 26 events
- Flash Flooding in Texas, July 4, 2006$500,000 · 7 events
- Hail and Damaging Winds in Massachusetts, July 4, 2006$290,000 · 1.75 in hail · 4 events
- Damaging Wind in New Jersey, July 4, 20069 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2006$200,000 · 60 kt wind · 4 events
- Damaging Winds in District of Columbia, July 4, 2006$215,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527079.